Wisconsin, 2007

Winter Storm in Wisconsin, December 1 to 2, 2007

December 1 to 2, 2007 · NWS MKX · 2 events in 2 counties and zones

The first major winter storm of the 2007-08 winter season affected all of south-central and southeast Wisconsin with a mix of snow, sleet, and freezing rain. The precipitation started off as snow (occasionally moderate to heavy) in the morning with accumulations eventually reaching around 2 inches near the Illinois border from Rock to Kenosha County, to 3 to 6 inches in the Madison to Milwaukee…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The first major winter storm of the 2007-08 winter season affected all of south-central and southeast Wisconsin with a mix of snow, sleet, and freezing rain. The precipitation started off as snow (occasionally moderate to heavy) in the morning with accumulations eventually reaching around 2 inches near the Illinois border from Rock to Kenosha County, to 3 to 6 inches in the Madison to Milwaukee area, to 6 to 8 inches from Marquette County to Sheboygan County. Some thundersnow was reported. It then changed to sleet and then freezing rain from south to north across the area during the afternoon hours, and then freezing drizzle or light rain during the overnight hours. Ice accumulations ranged from 1/4 to 1/2 inch basically south of a line from Dodgeville to Madison to Milwaukee with the greatest amounts near the Illinois border.

A multi-vehicle accident on Interstate 90/94/39 near DeForest in northern Dane County resulted in one indirectly-related fatality. Another vehicle accident in the Town of Caledonia on STH 33 in Columbia County resulted in three indirectly-related fatalities. Otherwise, hundreds of spin-outs and accidents occurred across south-central and southeast Wisconsin. Ice-covered tree branches broke and fell on power-lines due to southeast winds gusting to 30 to 39 knots (35 to 45 mph). As a result, scattered power outages occurred, and 12000 customers in south-central and southeast Wisconsin were without power for at least several hours. Dozens of airline flights at the Madison and Milwaukee airports were canceled. Hundreds of civic functions were canceled.

Specific snow and sleet accumulations include 8 at Howards Grove, 7 at West Bend, 6 to 6.5 inches in northern Marquette County, 6.2 inches at Madison Truax Field, 6 at Berlin, Lodi, Reedsburg, and Ashford (Fond du Lac Co.), 5.3 at Blanchardville, 5.1 at the NWS office southeast of Sullivan, 5 at Monroe, La Grange, Avoca, and far northwestern Ozaukee County, 4.9 inches at Brookfield, 4.5 at Brown Deer, 4 at Janesville, 3.5 inches at Milwaukee Mitchell Field and Waterford, and 2.2 at Paddock Lake.

Synoptically, a strong low-level jet of 60-70 knots pulled warm, moist air over colder air found at the surface resulting in a series of convective, moderate to heavy snow showers moving north through southern Wisconsin. A strong upstairs short-wave trough aided in vertical motion as the surface low pressure moved from the central plains northeast through southern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 1, 4:40 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 1, 4:40 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 AM CST SAT DEC 1 2007

.SHORT TERM...PCPN QUICKLY DEVELOPING THIS AM OVER THE CENTRAL
PLAINS AS INCREDIBLE STRONG WAA/THETAE ADVECTION ENSUES THROUGH A
GOOD DEPTH OF THE TROPOSPHERE. DEVELOPING LOW PRESSURE OVER CO
WILL MOVE EWD INTO THE CENTRAL PLAINS TODAY THEN LIFT NEWD VIA SW
FLOW ALOFT TO SRN OR CENTRAL WI BY 12Z SUN. STRONG WAA/THETAE
ADVECTION WILL SHIFT NWD TO WI MAINLY THIS AFTERNOON AND EVENING.
700 MB TEMPS EXPECTED TO WARM BY 10C FROM 12Z TO 00Z WHILE 850 MB
TEMPS WILL WARM 10-15C FROM 00Z SUN TO 12Z SUN. PWS WILL INCREASE
TO NEAR ONE INCH WITH AN IMPRESSIVE MIXING RATIO OF 6 G/KG
EXTENDING UPWARD TO 700 MB.

MAIN CATALYST FOR WAA/FRONTOGENESIS AND ASSOCIATED LIFT WILL BE
70 KT LLJ TO SHIFT FROM THE CENTRAL PLAINS TO SRN WI THIS
AFTERNOON AND EVENING. WINDS JUST OFF THE SFC TO APPROACH 30-35
KTS SO MENTIONED WIND GUSTS TO 40 MPH. MODEL QPF IN GOOD
AGREEMENT WITH AROUND ONE INCH FOR CWA. PCPN TYPE TO START AS SNOW
WITH COBB TECHNIQUE ONLY SHOWING 1-2 INCHES OF SNOW IN THE SRN CWA
WITH 3-4 INCHES IN THE NORTH BUT SOUNDINGS SUGGEST A FEW HOURS OF
SLEET AFTER THE SNOW. WILL ACCOUNT FOR SOME SLEET ACCUMULATION
WHICH GIVES A SNOW AND SLEET ACCUMULATION FOREAST OF 1 TO 3 INCHES
NEAR THE IL BORDER TO 4 TO 6 INCHES IN THE NRN CWA. AS WARM LAYER
BECOMES STRONGER INTO THE EVENING AND DEPTH OF COLD AIR IN THE
LOWEST THOUSAND FEET WARMS...MORE FREEZING RAIN IS THEN EXPECTED.
0.2 TO 0.4 INCHES OF ICE ACCUMULATION IS POSSIBLE WITH 0.1 INCHES
OR LESS NEAR LAKE MI WHERE SFC TEMPS WILL RISE TO SLIGHTLY ABOVE
FREEZING AROUND 6 PM. IF PCPN TYPE TRENDS TO LESS SLEET AND MORE
FREEZING RAIN THE HIGHER END OF ICE ACCUMULATIONS WILL OCCUR WITH
THE POTENTIAL FOR MORE. AFTER MIDNIGHT SFC TEMPS WILL SLOWLY WARM
THROUGH THE LOWER TO MID 30S. SOME POCKETS OF FREEZING DRIZZLE
WILL REMAIN POSSIBLE HOWEVER.

THE LOW WILL CONTINUE EWD TO LAKE ONTARIO BY 12Z MON WITH NEW
CYCLOGENESIS EXPECTED OFF THE COAST OF NEW ENGLAND DURING THE DAY.
THE STRONG COLD FRONT WILL ARRIVE SUN AM WHILE THE UPPER TROUGH
WILL LIFT NEWD THROUGH THE AREA IN THE AFTERNOON. COLD AND DRY AIR
ADVECTION WILL MAKE IT TOUGH FOR SATURATION TO OCCUR WITH UPPER
TROUGH BUT MODELS ARE TRYING SO KEPT CHANCE POPS WITH LINGERING
SLIGHT CHANCE POPS IN THE FAR EAST SUNDAY EVENING.

&&

.AVIATION...EXPC LIFR AND OCNL VLIFR CONDITIONS TO DVLP THIS AFTN
AND CONT AT LEAST THRU 06Z AS INCREDIBLE WARM AIR ADVECTION EVENT
RAMPS UP.  SIGNIFICANT SLEET AND FREEZING RAIN EVENT EXPCD WITH SNOW
AT THE ONSET.  FREEZING RAIN THREAT SLIGHTLY LOWER AT KMKE DUE TO
LAKE MI WARMER SFC TEMPS.

&&

.MARINE...WL CONT WITH STATUS QUO OF GALE WARNING POSTING AT 22Z AND
RUNNING THRU LATE TNGT.  BRIEF RESPITE FROM STRONG WINDS AS CDFNT
MOVES THRU SUN MRNG WITH WINDSPEEDS RETURNING TO NEAR GALE WARNING
CRITERIA SUN NGT. LOW LEVEL WINDS INCR TO 45KTS AT BASE OF INVERSION
ONLY 2K FEET OFF SFC SUN NGT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST SUNDAY FOR
     WIZ046-047-051-052-056>060-062>072.

LM...GALE WARNING FROM 4 PM THIS AFTERNOON TO 3 AM CST SUNDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...20
AVIATION/MARINE...11
Hazardous weather outlook, Dec 1, 3:54 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 AM CST SAT DEC 1 2007

WIZ046-047-051-052-056>060-062>072-021000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
354 AM CST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. SNOW IS EXPECTED TO BREAK OUT LATER THIS MORNING ACROSS
SOUTH CENTRAL WISCONSIN AND THEN SPREAD RAPIDLY NORTHEAST. THE
SNOW WILL TRANSITION TO SLEET AND FREEZING RAIN DURING THE
AFTERNOON AND EVENING. SIGNIFICANT GLAZING IS LIKELY ON TOP OF
SEVERAL INCHES OF SNOW.

CHECK THE LATEST WINTER WEATHER STATEMENTS FOR SPECIFIC DETAILS ON
THIS FIRST WINTER STORM OF THE SEASON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED.

LMZ643>646-021000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 AM CST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING GOES INTO EFFECT LATE THIS AFTERNOON AND TONIGHT.

A PERIOD OF FREEZING RAIN IS EXPECTED LATER THIS AFTERNOON AND
EVENING RESULTING IN SOME GLAZING OF A BOATS SUPERSTRUCTURE. THE
WARMER WATERS OF LAKE MICHIGAN SHOULD HELP LIMIT THE AMOUNT OF ICE
ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS WILL REACH SMALL CRAFT ADVISORY LEVELS ON SUNDAY
AND SUNDAY NIGHT...AND MAY APPROACH GALE WARNING CRITERIA.

MBK
WWW.WEATHER.GOV/MILWAUKEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Iowa

When
December 1, 9:00 AM CST to December 2, 3:00 AM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
December 1, 9:00 AM CST to December 2, 3:00 AM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70198, 70199.